Klonopin is a type of benzodiazepine, also known as a “benzo.” The drug is often misused for its sedative effects. Taking a large dose can lead to a Klonopin overdose, which can be dangerous and even deadly. The consequences of overdose can be serious and long-term, and an overdose can impact the ability to function beyond initial treatment.
It’s possible to overdose on Klonopin on its own, but the chances of overdose increase when it’s used with other substances. Learning the risks, signs and symptoms of overdose can help with reducing the risks or recognizing an overdose quickly.
How Much Klonopin Causes Overdose?
There is no specific dose of Klonopin that will lead to an overdose. A dangerous dose depends on a person’s tolerance and the dose that they take normally. Because of this, it’s difficult to know how much Klonopin can lead to an overdose.
A therapeutic dose of Klonopin is often in the 10 mg range, but this may go up or down depending on the person. Someone misusing Klonopin may take anywhere from two to 20 times this dose at once, significantly increasing the risk of overdose. However, someone who is smaller in size or has low drug tolerance could overdose on a much lower dose of Klonopin.
Klonopin Overdose Symptoms
There are key signs and symptoms of a Klonopin overdose. There are both physical and behavioral signs, and if any of these symptoms are present, medical care should be contacted immediately. Since the drug acts as a depressant of the central nervous system, Klonopin overdose can impact basic life functions, including breathing. A number of symptoms can be experienced following a Klonopin overdose including:
- Slowed or difficult breathing
- Low blood pressure
- Slow heart rate
- Mood swings or aggression
- Over-sedation or sleepiness
These symptoms are serious and can be life-threatening. Seeking urgent medical care can help reduce lasting effects by monitoring and treating these symptoms.
Long-Term Effects of Klonopin Overdose
Following the initial treatment from overdose, a patient might experience long-term Klonopin overdose effects. These can be caused by a lack of oxygen due to slow breathing or other physiological changes that come from taking an extremely high dose of Klonopin. These long-term effects can include:
- Muscle damage
- Brain damage
- Permanent disability
If taken on its own, recovery from a Klonopin overdose is likely. However, these Klonopin overdose side effects can impact future health and functioning.
Risk Factors for Klonopin Overdose
Certain health conditions can make taking Klonopin extremely risky, even in small or prescribed doses. Klonopin affects many systems of the body, and certain serious health conditions can be made worse by taking Klonopin.
For example, Klonopin should be avoided by people with disorders that impact the heart, lungs or breathing, such as asthma. This is because Klonopin can make breathing more difficult. People with liver disease can also have a hard time clearing Klonopin from the body, and this can increase the risk of overdose.
Combining Klonopin and alcohol is also extremely dangerous. This combination increases the risk of hospitalization and serious health outcomes such as overdose or death. People who suffer from alcoholism or drink heavily or regularly are at increased risk of overdose from Klonopin. There are many possible interactions with Klonopin and other drugs, and the risk of overdose when mixing drugs should be taken extremely seriously.
Klonopin Overdose Statistics
While it is possible to overdose on Klonopin and other benzodiazepines when taken on their own, the risk is relatively low. However, benzos can be dangerous when combined with other drugs, particularly opioids and alcohol.
Benzodiazepines were one of the most common drugs involved in fatal overdose between 2011 and 2016. The long-term effects of overdose depend on the dose of Klonopin and other substances taken.
Klonopin overdose treatment can include medication, scans and possible breathing support.
Recovery from overdose is possible, but it can take time, therapy and support. Recovery should be followed by treatment for substance use.
Avoiding Klonopin Overdose
Overdose can occur when someone takes a large dose of Klonopin in a short time or accidentally takes too much. To avoid overdose, Klonopin should only be taken as prescribed by a medical professional. Doses of Klonopin should be increased slowly, allowing the body time to adjust.
The misuse or recreational use of Klonopin puts people at risk of overdose. People using Klonopin without a prescription might not know the dose or how it interacts with other substances. Taking too much Klonopin can have a long-term impact on health, and it can be dangerous to use without supervision.
Avoiding Klonopin overdose requires knowledge about the drug, an understanding of appropriate dose and extreme caution with other substances or alcohol. Addiction can make it hard to stop taking Klonopin, even if the risks are known. If you or someone you know is experiencing a Klonopin addiction, The Recovery Village Ridgefield can help. Contact us today to discuss treatment options available for Klonopin addiction.
National Institute on Drug Abuse. “Benzodiazepines and Opioids.” March 2018. Accessed July 25, 2019.
U.S. National Library of Medicine. “Clonazepam.” Toxicology Data Network, January 18, 2018. Accessed July 25, 2019.
Alcohol and Drug Foundation. “Benzodiazepines.” June 27, 2019. Accessed July 25, 2019.
U.S. National Library of Medicine. “Diazepam Overdose.” MedlinePlus, September 23, 2017. Accessed July 25, 2019.
National Institute of Health. “Drug Record: Clonazepam.” July 1, 2019. Accessed July 25, 2019.
Day, C. “Benzodiazepines in Combination with Opioid Pain Relievers or Alcohol: Greater Risk of More Serious ED Visit Outcomes.” The CBHSQ Report, December 18, 2014. Accessed July 25, 2019.
Prescribers Digital Reference. “clonazepam – Drug Summary” (n.d.). Accessed July 25, 2019.
National Institute on Drug Abuse. “Overdose Death Rates.” January 2019. Accessed July 25, 2019.
Hedegaard, Holly. “Drugs Most Frequently Involved in Drug Overdose Deaths: United States, 2011–2016.” National Vital Statistics Reports, December 12, 2018. Accessed July 25, 2019.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.